Florida, 2012Lightning Strike in Florida, October 3, 2012
October 3, 2012 · NWS TBW · 1 event in 1 county or zone
A stalled frontal boundary from over northern Florida and the eastern Gulf of Mexico helped fuel scattered seabreeze showers and thunderstorms across the Florida peninsula. A lightning strike from one of these storms struck and killed an 11 year old boy.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary from over northern Florida and the eastern Gulf of Mexico helped fuel scattered seabreeze showers and thunderstorms across the Florida peninsula. A lightning strike from one of these storms struck and killed an 11 year old boy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 3, 12:35 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 3, 12:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
135 PM EDT WED OCT 3 2012
...LOCALLY HEAVY RAINS POSSIBLE FROM TAMPA NORTH TONIGHT...
.SHORT TERM (TONIGHT - FRIDAY)...
THE MID LEVEL TROUGH FROM THE GREAT LAKES REGION SOUTH TO THE
NORTHERN GULF COAST WILL LIFT OUT TO THE NORTHEAST TONIGHT
THROUGH FRIDAY AS UPPER RIDGING OVER THE WESTERN ATLANTIC BUILDS
WEST ACROSS THE REGION. AT THE SURFACE A STATIONARY FRONT FROM THE
NORTHERN PENINSULA EXTENDING SOUTHWEST ACROSS THE EASTERN GULF
WATERS TO THE YUCATAN PENINSULA WILL BEGIN TO LIFT BACK TO THE
NORTH AND WEST LATER TONIGHT THROUGH THURSDAY AS THE DEEP LAYERED
RIDGING BUILDS IN FROM THE EAST WITH SURFACE RIDGING OVER THE
WESTERN ATLANTIC MERGING WITH ANOTHER RIDGE OF HIGH PRESSURE OVER
THE SOUTHEASTERN U.S..
FOR TONIGHT A PLUME OF DEEP MOISTURE STREAMING NORTH INTO THE REGION
(VIA WATER VAPOR AND IR-SATELLITE IMAGERY)FROM THE WESTERN CARIBBEAN
YUCATAN CHANNEL AREA COMBINED WITH THE PRESENCE OF THE STALLED FRONT
JUST TO OUR WEST WILL KEEP RAIN CHANCES ELEVATED (POPS 30 TO 60
PERCENT) ACROSS THE FORECAST AREA OVERNIGHT...WITH HIGHEST POPS
LIKELY TO SET UP FROM THE TAMPA BAY AREA NORTH INTO THE NATURE COAST
CLOSEST TO THIS MOISTURE PLUME AND FRONTAL BOUNDARY...WHERE SOME
LOCALLY HEAVY RAINS WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT SEE
ANY TRAINING OF CELLS...WITH LOWER RAIN CHANCES FURTHER SOUTH AND
EAST.
ON THURSDAY THE FRONT WILL CONTINUE TO LIFT NORTHWEST AS THE RIDGE
BUILDS INTO THE REGION FROM THE EAST. AS THIS OCCURS EXPECT A RETURN
TO A MORE TYPICAL CONVECTIVE PATTERN ACROSS THE FORECAST AREA WITH
AMPLE LOW LEVEL MOISTURE AND DAYTIME HEATING SUPPORTING SCATTERED
SHOWERS AND STORMS (POPS 40 TO 50 PERCENT RANGE) ALONG THE SEA
BREEZE AND OUTFLOW BOUNDARIES DURING THE AFTERNOON AND EARLY
EVENING HOURS...WITH SIMILAR CONDITIONS EXPECTED ON FRIDAY.
TEMPERATURES WILL RUN IN THE UPPER 80S TO LOWER 90S EACH DAY WITH
OVERNIGHT LOWS IN THE LOWER TO MID 70S...EXCEPT UPPER 70S ALONG THE
IMMEDIATE COAST.
.LONG TERM FRIDAY NIGHT - WEDNESDAY)...
MODEL SOLUTIONS ARE IN REASONABLE AGREEMENT THROUGH THE LONG TERM
PERIODS...WITH SOME DIFFERENCES NOTED BY EARLY NEXT WEEK WITH THE
PROGRESSIVENESS OF A COLD FRONT THROUGH THE REGION. A FRONTAL
BOUNDARY WILL REMAIN NEARLY STATIONARY OVER NORTHERN PORTIONS OF
THE FORECAST AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT...BEFORE
SHIFTING SOUTHWARD INTO CENTRAL FLORIDA ON SUNDAY AND INTO SOUTH
FLORIDA ON MONDAY. THE FRONT SHOULD THEN PUSH SOUTH OF THE STATE
MONDAY NIGHT THROUGH WEDNESDAY...BRINGING A NOTICEABLY DRIER
AIRMASS INTO THE REGION.
AS FOR FORECAST DETAILS...WITH DEEP MOISTURE REMAINING IN PLACE
ACROSS THE REGION THROUGH SUNDAY...WILL NEED TO CARRY HIGH CHANCE
POPS FOR MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.
RAIN CHANCES WILL DECREASE ON MONDAY AS THE DRIER AIRMASS BEGINS
TO WORK INTO THE REGION...AND AS A RESULT WILL LOWER POPS INTO THE
SLIGHT CHANCE/LOW CHANCE RANGE. SUFFICIENTLY DRY AIR SHOULD THEN
OVERSPREAD THE AREA MONDAY NIGHT THROUGH WEDNESDAY TO RESULT IN
RAIN FREE CONDITIONS. TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY
ABOVE NORMAL THROUGHOUT THE LONG TERM PERIOD.
&&
.AVIATION...
ANTICIPATE BKN VFR CIGS CONTINUING THROUGH THE PERIOD. SOME LIMITED
DAYTIME HEATING WILL PROVIDE ENOUGH DESTABILIZATION FOR TSRA THROUGH
MID/LATE AFTERNOON...WITH VCTS/CB AT ALL TERMINALS. A PLUME OF DEEP
MOISTURE WILL TRACK NORTH OVER GULF WATERS TONIGHT. IF THIS PLUME
SHIFTS EAST...ONSHORE...THE TERMINALS COULD SEE SOME OVERNIGHT
SHRA/RA BUT FOR NOW WILL KEEP THE TAFS RAIN FREE. OTHERWISE THERE
MAY BE SOME LATE NIGHT/EARLY MORNING STRATUS. SOUTHERLY WINDS
DIMINISH TO LIGHT AND BECOME VARIABLE OR SE OVERNIGHT.
&&
.MARINE...
SURFACE RIDGING BUILDING IN FROM THE ATLANTIC WILL MERGE WITH ANOTHER
RIDGE OF HIGH PRESSURE OVER THE SOUTHEASTERN STATES THROUGH THE END
OF THE WEEK. AS THE HIGH BUILDS IN EXPECT CURRENT SOUTH TO SOUTHWEST
WINDS TO BACK AROUND TO THE SOUTHEAST AND EAST THROUGH THE END OF
THE WEEK AND INTO THE UPCOMING WEEKEND. A WEAK PRESSURE PATTERN UNDER
THE HIGH WILL SUPPORT TRANQUIL BOATING CONDITIONS ON THE GULF WATERS
WITH LIGHT WINDS AND SLIGHT SEAS...WITH AN ONSHORE SEA BREEZE COMPONENT
DEVELOPING ALONG THE COAST EACH AFTERNOON.
&&
.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES WELL ABOVE
CRITICAL LEVELS THROUGH THE END OF THE WEEK AND INTO THE UPCOMING
WEEKEND WITH NO FIRE WEATHER ISSUES EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 91 75 91 / 40 50 30 50
FMY 76 92 76 91 / 30 40 30 40
GIF 76 93 74 92 / 40 50 30 40
SRQ 75 92 75 90 / 40 50 30 40
BKV 70 91 74 90 / 50 50 30 50
SPG 77 90 77 90 / 40 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...21/JELSEMA
AVIATION...09/RUDE
Hazardous weather outlook, Oct 3, 3:48 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT WED OCT 3 2012
FLZ039-042-043-048>052-055>057-060>062-065-041000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
448 AM EDT WED OCT 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY HAZARDS
WILL BE FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL
BOUNDARY STALLS OUT ACROSS THE AREA THROUGH THE WEEKEND. A FEW
STORMS MAY BECOME STRONG...WITH THE MAIN THREATS BEING FREQUENT
DEADLY LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
JELSEMA
In the hours before
Special weather statement, Oct 3, 12:17 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
117 PM EDT WED OCT 3 2012
FLZ049>051-031815-
PASCO-HILLSBOROUGH-PINELLAS-
117 PM EDT WED OCT 3 2012
...TORRENTIAL RAINS WILL AFFECT NORTHWESTERN HILLSBOROUGH...PINELLAS
AND SOUTHWESTERN PASCO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SAFETY HARBOR...OR 6 MILES EAST OF CLEARWATER...MOVING
NORTHEAST AT 30 MPH...WILL AFFECT SAFETY HARBOR...CLEARWATER...
BELLEAIR AND SAINT PETE CLEARWATER AIRPORT...UNTIL 215 PM EDT.
THIS INCLUDES INTERSTATE 275 IN PINELLAS COUNTY.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. DANGEROUS LIGHTNING STRIKES ARE
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2808 8282 2806 8279 2817 8284 2826 8270
2826 8239 2820 8232 2789 8241 2792 8248
2783 8246 2783 8254 2796 8256 2799 8267
2794 8271 2788 8258 2781 8258 2769 8271
2764 8266 2762 8274 2786 8286
TIME...MOT...LOC 1716Z 204DEG 31KT 2799 8267
05Special weather statement, Oct 3, 1:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
219 PM EDT WED OCT 3 2012
FLZ042-043-048-031900-
SUMTER-CITRUS-HERNANDO-
219 PM EDT WED OCT 3 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
HERNANDO...SOUTHEASTERN CITRUS AND WEST CENTRAL SUMTER COUNTIES FOR A
STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL 300 PM EDT...
AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR GARDEN GROVE...OR NEAR
BROOKSVILLE...MOVING NORTHEAST AT 35 MPH WILL AFFECT BROOKSVILLE...
BROOKRIDGE...GARDEN GROVE AND HERNANDO COUNTY AIRPORT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2887 8232 2878 8206 2844 8229 2847 8262
TIME...MOT...LOC 1819Z 209DEG 29KT 2850 8235
Special weather statement, Oct 3, 2:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
302 PM EDT WED OCT 3 2012
FLZ042-043-031945-
SUMTER-CITRUS-
302 PM EDT WED OCT 3 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CITRUS
AND NORTHERN SUMTER COUNTIES FOR STRONG THUNDERSTORMS WITH STRONG
WIND GUSTS VALID UNTIL 345 PM EDT...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM HEATHERWOOD
TO COLEMAN...OR ALONG A LINE EXTENDING FROM INVERNESS TO WILDWOOD...
MOVING NORTHEAST AT 35 MPH WILL AFFECT INVERNESS AIRPORT...
ADAMSVILLE...LAKE PANASOFFKEE...THE VILLAGES AND SUMTERVILLE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2872 8255 2900 8235 2899 8234 2898 8233
2898 8232 2896 8230 2896 8196 2896 8195
2880 8195 2874 8199
TIME...MOT...LOC 1901Z 212DEG 29KT 2880 8239 2882 8204Lightning, Lee
- When
- October 3, 3:30 PM EST
- Where
- Lee County, 1.37 mi NE of Pine Manor
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.592, -81.832
An 11 year old student was struck by lightning during football practice at around 4:30 pm EDT on the 3rd, right after taking the field. The student died on the afternoon of the 7th after he was removed from life support.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Lee | 2012-10-03 | 11 | Male | Ball Field | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, October 3, 20122 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 3, 20122 events
- Hail in Illinois, October 3, 20121 in hail · 2 events
- Frost and Freeze in Oregon, October 3, 20121 event
- Strong Wind in Nebraska, October 3, 2012$3,000 · 1 event
- Damaging Wind in Kansas, October 3, 201252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416015.